All Issues

Volume 15, 2022

Volume 14, 2021

Volume 13, 2020

Volume 12, 2019

Volume 11, 2018

Volume 10, 2017

Volume 9, 2016

Volume 8, 2015

Volume 7, 2014

Volume 6, 2013

Volume 5, 2012

Volume 4, 2011

Volume 3, 2010

Volume 2, 2009

Volume 1, 2008

Kinetic and Related Models

June 2016 , Volume 9 , Issue 2

Select all articles


Approximating the $M_2$ method by the extended quadrature method of moments for radiative transfer in slab geometry
Graham W. Alldredge, Ruo Li and Weiming Li
2016, 9(2): 237-249 doi: 10.3934/krm.2016.9.237 +[Abstract](2726) +[PDF](875.5KB)
We consider the simplest member of the hierarchy of the extended quadrature method of moments (EQMOM), which gives equations for the zeroth-, first-, and second-order moments of the energy density of photons in the radiative transfer equations in slab geometry. First we show that the equations are well-defined for all moment vectors consistent with a nonnegative underlying distribution, and that the reconstruction is explicit and therefore computationally inexpensive. Second, we show that the resulting moment equations are hyperbolic. These two properties make this moment method quite similar to the attractive but far more expensive $M_2$ method. We confirm through numerical solutions to several benchmark problems that the methods give qualitatively similar results.
Time asymptotics for a critical case in fragmentation and growth-fragmentation equations
Marie Doumic and Miguel Escobedo
2016, 9(2): 251-297 doi: 10.3934/krm.2016.9.251 +[Abstract](3251) +[PDF](1228.8KB)
Fragmentation and growth-fragmentation equations is a family of problems with varied and wide applications. This paper is devoted to the description of the long-time asymptotics of two critical cases of these equations, when the division rate is constant and the growth rate is linear or zero. The study of these cases may be reduced to the study of the following fragmentation equation: $$\frac{\partial }{\partial t} u(t,x) + u(t,x) = \int\limits_x^\infty k_0 (\frac{x}{y}) u(t,y) dy.$$ Using the Mellin transform of the equation, we determine the long-time behavior of the solutions. Our results show in particular the strong dependence of this asymptotic behavior with respect to the initial data.
Sharp regularity properties for the non-cutoff spatially homogeneous Boltzmann equation
Léo Glangetas, Hao-Guang Li and Chao-Jiang Xu
2016, 9(2): 299-371 doi: 10.3934/krm.2016.9.299 +[Abstract](2586) +[PDF](742.8KB)
In this work, we study the Cauchy problem for the spatially homogeneous non-cutoff Boltzamnn equation with Maxwellian molecules. We prove that this Cauchy problem enjoys Gelfand-Shilov's regularizing effect, meaning that the smoothing properties are the same as the Cauchy problem defined by the evolution equation associated to a fractional harmonic oscillator. The power of the fractional exponent is exactly the same as the singular index of the non-cutoff collisional kernel of the Boltzmann equation. Therefore, we get the sharp regularity of solutions in the Gevrey class and also the sharp decay of solutions with an exponential weight. We also give a method to construct the solution of the Boltzmann equation by solving an infinite system of ordinary differential equations. The key tool is the spectral decomposition of linear and non-linear Boltzmann operators.
An accurate and efficient discrete formulation of aggregation population balance equation
Jitendra Kumar, Gurmeet Kaur and Evangelos Tsotsas
2016, 9(2): 373-391 doi: 10.3934/krm.2016.9.373 +[Abstract](3340) +[PDF](487.9KB)
An efficient and accurate discretization method based on a finite volume approach is presented for solving aggregation population balance equation. The principle of the method lies in the introduction of an extra feature that is beyond the essential requirement of mass conservation. The extra feature controls more precisely the behaviour of a chosen integral property of the particle size distribution that does not remain constant like mass, but changes with time. The new method is compared to the finite volume scheme recently proposed by Forestier and Mancini (SIAM J. Sci. Comput., 34, B840 - B860). It retains all the advantages of this scheme, such as simplicity, generality to apply on uniform or nonuniform meshes and computational efficiency, and improves the prediction of the complete particle size distribution as well as of its moments. The numerical results of particle size distribution using the previous finite volume method are consistently overpredicting, which is reflected in the form of the diverging behaviour of second or higher moments for large extent of aggregation. However, the new method controls the growth of higher moments very well and predicts the zeroth moment with high accuracy. Consequently, the new method becomes a powerful tool for the computation of gelling problems. The scheme is validated and compared with the existing finite volume method against several aggregation problems for suitably selected aggregation kernels, including analytically tractable and physically relevant kernels.
Global solutions to the relativistic Vlasov-Poisson-Fokker-Planck system
Lan Luo and Hongjun Yu
2016, 9(2): 393-405 doi: 10.3934/krm.2016.9.393 +[Abstract](2958) +[PDF](400.4KB)
Global solutions to the relativistic Vlasov-Poisson-Fokker-Planck system near the relativistic Maxwellian are constructed based on an approach by combining the compensating function and energy method. In addition, an exponential rate in time of the solution to its equilibrium is obtained.
Parameter extraction of complex production systems via a kinetic approach
Ali K. Unver, Christian Ringhofer and M. Emir Koksal
2016, 9(2): 407-427 doi: 10.3934/krm.2016.9.407 +[Abstract](2506) +[PDF](596.9KB)
Continuum models of re-entrant production systems are developed that treat the flow of products in analogy to traffic flow. Specifically, the dynamics of material flow through a re-entrant factory via a parabolic conservation law is modeled describing the product density and flux in the factory. The basic idea underlying the approach is to obtain transport coefficients for fluid dynamic models in a multi-scale setting simultaneously from Monte Carlo simulations and actual observations of the physical system, i.e. the factory. Since partial differential equation (PDE) conservation laws are successfully used for modeling the dynamical behavior of product flow in manufacturing systems, a re-entrant manufacturing system is modeled using a diffusive PDE. The specifics of the production process enter into the velocity and diffusion coefficients of the conservation law. The resulting nonlinear parabolic conservation law model allows fast and accurate simulations. With the traffic flow-like PDE model, the transient behavior of the discrete event simulation (DES) model according to the averaged influx, which is obtained out of discrete event experiments, is predicted. The work brings out an almost universally applicable tool to provide rough estimates of the behavior of complex production systems in non-equilibrium regimes.

2021 Impact Factor: 1.398
5 Year Impact Factor: 1.685
2021 CiteScore: 2.7




Email Alert

[Back to Top]